Alert archive / North Carolina / Flash Flood Warnings in 2019

Flash Flood Warning 11, NWS Blacksburg, VA

June 8, 2019Wilkes County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Jun 8, 2019, 1:08 AM EDT for Wilkes County, North Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2019, 1:08 AM EDT (05:08 UTC)
Expired
Jun 8, 2019, 7:00 AM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Wilkes County, NC

The radar

The Roanoke radar (KFCX), 121 km from the middle of the area, began a volume at 05:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 5.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2019-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2019-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

306 
WGUS51 KRNK 080508
FFWRNK
NCC193-081100-
/O.NEW.KRNK.FF.W.0011.190608T0508Z-190608T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
108 AM EDT Sat Jun 8 2019

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  Wilkes County in northwestern North Carolina...

* Until 700 AM EDT

* At 105 AM EDT, Doppler radar indicated a persistent band of 
  showers and thunderstorms with very heavy rainfall moving across 
  and into the warned area. Up to three inches of rain have already 
  fallen across the southern part of Wilkes county during the past 
  24 hours, and rainfall rates currently of 1/2 to 1 inch per hour 
  will quickly result in excessive runoff.  Streams and creeks will 
  rise quickly.  Flash flooding is imminent.

* Some locations that will experience flooding include...
  North Wilkesboro...
  Wilkesboro...
  Ronda...
  Traphill...
  and Boomer.

Excessive rainfall over the warned area can cause mud slides near 
steep terrain. The mud slide can consist of rock, mud, vegetation 
and other loose materials.

This includes the following streams and drainages...
Darnell Creek...
Big Sandy Creek...
Mulberry Creek...
Clear Branch...
and Middle Fork Reddies River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3607 8141 3612 8154 3619 8146 3625 8147
      3629 8141 3629 8137 3636 8136 3636 8125
      3643 8117 3642 8113 3643 8109 3637 8103
      3637 8099 3640 8096 3633 8087 3606 8088
      3606 8098 3603 8106 3603 8123 3600 8133

$$

RAB
3 follow-up statements
178 
WGUS71 KRNK 080557
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
157 AM EDT Sat Jun 8 2019

NCC193-081100-
/O.CON.KRNK.FF.W.0011.000000T0000Z-190608T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wilkes NC-
157 AM EDT Sat Jun 8 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 AM EDT FOR 
WILKES COUNTY...

At 153 AM EDT, Doppler radar continued to indicate showers and 
thunderstorms with heavy rainfall moving north and northwestward 
across Wilkes County.  Rainfall amounts over the past few hours vary 
from over 3 inches in the southwest part of the county to around 1.5 
inches in the northern part of the county. Additional rainfall of 1 
to 3 inches is possible during the next several hours. Flash 
flooding remains imminent.

Excessive rainfall over the warned area can cause mud slides near 
steep terrain. The mud slide can consist of rock, mud, vegetation 
and other loose materials.

Some locations that will experience flooding include...
North Wilkesboro...
Wilkesboro...
Ronda...
Traphill...
and Boomer.

This includes the following streams and drainages...
Darnell Creek...
Big Sandy Creek...
Mulberry Creek...
Clear Branch...
and Middle Fork Reddies River.

Note, this Flash Flood Warning replaces the Flood Advisory that was 
issued earlier before the Flash Flood Warning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3607 8141 3612 8154 3619 8146 3625 8147
      3629 8141 3629 8137 3636 8136 3636 8125
      3643 8117 3642 8113 3643 8109 3637 8103
      3637 8099 3640 8096 3633 8087 3606 8088
      3606 8098 3603 8106 3603 8123 3600 8133

$$

RAB
258 
WGUS71 KRNK 080840
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
440 AM EDT Sat Jun 8 2019

NCC193-081100-
/O.CON.KRNK.FF.W.0011.000000T0000Z-190608T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wilkes NC-
440 AM EDT Sat Jun 8 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 AM EDT FOR 
WILKES COUNTY...

At 435 AM EDT, Doppler radar indicated moderate to locally heavy 
rain has resumed across the warned area. As much as two and a half 
inches of rain have fallen across Wilkes County since Friday 
evening, heaviest in the southern and western portions of the 
county. County officials report no flooding problems as of 430 AM. 
Re-developing heavier showers across Yadkin and Alexander Counties 
are expected to produce up to an additional inch of rain. Flash 
flooding remains possible. 

Excessive rainfall over the warned area may cause mud slides near 
steep terrain. The mud slide can consist of rock, mud, vegetation 
and other loose materials.

Some locations that will experience flooding include...
North Wilkesboro...
Wilkesboro...
Ronda...
Traphill...
and Boomer.

Additional rainfall amounts of up to an inch are possible in the 
warned area.

This includes the following streams and drainages...
Darnell Creek...
Big Sandy Creek...
Mulberry Creek...
Clear Branch...
and Middle Fork Reddies River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3607 8141 3612 8154 3619 8146 3625 8147
      3629 8141 3629 8137 3636 8136 3636 8125
      3643 8117 3642 8113 3643 8109 3637 8103
      3637 8099 3640 8096 3633 8087 3606 8088
      3606 8098 3603 8106 3603 8123 3600 8133

$$
423 
WGUS71 KRNK 081052
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
652 AM EDT Sat Jun 8 2019

NCC193-081101-
/O.EXP.KRNK.FF.W.0011.000000T0000Z-190608T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wilkes NC-
652 AM EDT Sat Jun 8 2019

...THE FLASH FLOOD WARNING FOR WILKES COUNTY WILL EXPIRE AT 700 AM 
EDT...

The heavy rain has ended for the time being. Flooding is no longer 
expected to pose an immediate threat. Please continue to heed any 
remaining road closures.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

LAT...LON 3607 8141 3612 8154 3619 8146 3625 8147
      3629 8141 3629 8137 3636 8136 3636 8125
      3643 8117 3642 8113 3643 8109 3637 8103
      3637 8099 3640 8096 3633 8087 3606 8088
      3606 8098 3603 8106 3603 8123 3600 8133

$$

PC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 1:01 AM EDT, 7 minutes earlier.

Area forecast discussion, Jun 8, 1:01 AM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
101 AM EDT Sat Jun 8 2019

.SYNOPSIS...
A weak cold front will sag south into North Carolina and stall
tonight into Saturday. This front, in addition to an area of low
pressure in the upper levels of the atmosphere over the Mid
Mississippi Valley will be the focus for unsettled weather
through the upcoming weekend, the forecast featuring widespread
cloud cover, areas of showers with embedded thunderstorms.

&&

.NEAR TERM /THROUGH TODAY/...
As of 950 PM EDT Friday...

Showers and storms with much heavier rainfall rates are slowing
making their way towards our far southern counties. We are
expecting these to continue progressing north through the night,
with the region of the Flash Flood Watch still on track for
being a location for potentially very heavy rain in a relatively
short period of time, across a region of diverse terrain.

This update reflected more of a tweak of hourly temperatures and
dew points into the early morning hours of Saturday, based upon
the latest observations and expected hourly trends.

As of 800 PM EDT Friday...

Increasing concern overnight for locations near the crest of the
Blue Ridge near and southwest of Floyd, VA and the North
Carolina foothills for bands of locally very heavy rainfall to
produce multiple inches of rain between now and the pre-dawn
hours of Saturday. Flash Flood Watch has been issued.

As of 645 PM EDT Friday...

Our forecast update for the early evening will reflect two
primary adjustments. First, the area currently is absent of any
thunderstorms, so these will be removed from the forecast for
the next hour or two, but will continue for later in the evening
across mainly the far southwestern and far southeastern
sections of the region where some elevated instability is
expected to work its way into the area, thus prompting the
potential for isolated storms. Secondly, hourly temperatures,
dew points, sky cover and winds/gusts are being updated to
reflect ongoing conditions and expected trends through the
evening.

As of 308 PM EDT Friday...

A frontal boundary across the region this afternoon will slowly
travel south this evening and stall tonight into Saturday. The mid
to upper-level low will over eastern Arkansas will move northeast into
the Mid-South and middle Tennessee tonight into Friday. Abundant
tropical Gulf moisture will continue to stream north into our region
ahead of an approaching low. This will continue the cloudy
conditions with areas of showers with embedded thunderstorms
and pockets of fog.

PWAT values around 1.60 inch (seen on the 12z RNK sounding) will
make for rain efficient showers with higher than normal rain rates.
Antecedent conditions are somewhat dry, and with vegetation
intercepting the rain, it will take a considerable amount of rain to
generate a flood concern (3 hour FFG ranges from 1.6 to 5.0 inches).
An inch of rain every 12 hours would be hard pressed to generate
much of a concern given the time of year. High rainfall rates over
two inches in less than an hour time-step may generate enough
run-off to get the small streams or poor drainage areas to respond.
Locally heavy rain is possible with the stronger storms.

As the front drops south tonight, our area will be under the
influence of a shallow wedge of relatively cool stable air. This
shallow easterly flow will converge along the Appalachians resulting
in widespread stratus, drizzle and fog. Low temperatures tonight
will range from the upper 50s in the mountains to the mid 60s in the
piedmont.

The cloudy and unsettled weather will continue Saturday with periods
of rain and isolated thunderstorms outside the wedge. The surface
wedge will likely keep convective instability to a minimum Saturday.
Some the storms could contain locally heavy rains. The highest QPF
will occur along the southern Blue Ridge mountains. The Day 2 WPC
excessive rainfall outlook highlights the potential for heavy rains
across the southwest mountains in our CWA. High temperatures
Saturday will vary from the mid 60s in the mountains to the mid
70s in the piedmont.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY/...
As of 308 PM EDT Friday...

It will remain cloudy and damp with marine air being advected by
east to northeast winds toward the eastern slopes of the Appalachian
Mountains during the remainder of the weekend. Periods of fog and
drizzle will continue through Saturday night. Meanwhile, a
vertically stacked and closed low should continue to funnel tropical
moisture toward the Mid Atlantic. As high pressure heads off the New
England coast on Sunday, this east to northeast flow should weaken
and shift around to the southeast. Model soundings show a little
elevated CAPE by Sunday afternoon, but it will be difficult to
generate much instability given the prevalent cloud cover. Thus, any
convection chances appear limited, but the highest threat should be
along the VA/NC border.

After another damp and foggy period for Sunday night, Monday will
pose a bigger threat for flooding and thunderstorms. A cold front
will head toward the Mid Atlantic during the afternoon into Monday
night. The added synoptic lift and the eroding wedge of cooler air
will provide more instability. There may be prefrontal storms during
the afternoon and evening followed by another convective line closer
to the front overnight. Depending on where rainfall has added up the
most over the weekend, the heavier rain rates and high rainfall
efficiency from the tropical moisture could lead to localized
flooding. Saturated soils may also aid in downing trees more easily
should any thunderstorms become strong enough to produce gusty
winds. Confidence is not high enough yet to pinpoint where these
threats will materialize within the CWA, but it certainly bears
watching as additional products aside from the HWO may be needed.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 115 PM EDT Friday...

Some notable changes have occurred in the models regarding this
portion of the forecast. The latest GFS has leaned closer to the
ECMWF solution with being more progressive by having the cold front
passing offshore later on Tuesday. Any showers and thunderstorms
over the Mid Atlantic should end by the evening and allow a brief
reprieve for Tuesday night. However, the aforementioned closed low
will be shunted southward toward Florida, which means the upper
level trough in association with the cold front will fail to capture
it as previously portrayed in some model solutions.

Consequently, it will take a second and more potent upper level
trough following behind the first one to capture this closed low. In
response to this approaching second upper level trough, the closed
low will move northeastward along the coast on Wednesday and provide
yet another round of showers and thunderstorms for Wednesday
afternoon through Thursday. High pressure should finally build
overhead during Thursday night and Friday to end to this prolonged
wet spell. Little appreciable change in temperatures seems
likely

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
As of 100 AM EDT Saturday...

A frontal boundary across southern sections will stall over
northern North Carolina overnight. Multiple rounds of showers,
along with fog development, are expected across the region with
flight conditions falling into the IFR/LIFR categories for much
of the region during most of the valid TAF forecast period
ending 06Z Sunday/2AM Sunday. Currently, some pockets of MVFR
still remain across the region, but these will be trending
downhill rapidly overnight. The far southern sections of the
area may experience some isolated thunderstorms overnight as an
area of instability aloft crosses the area.

Bands of heavier showers may shift north to along the Blue Ridge
in Virginia Saturday morning resulting in lowering vsbys espcly
around KBCB/KROA where IFR may occur.

A strong low level easterly jet is forecast through the night
with surface winds remaining mostly in the 6 to 10 kt range.
However, winds in some of the elevated sheltered mountain
valleys will remain weaker for a period of time, all while winds
not too far about the surface increase. This will allow for some
pockets of low level wind shear for a narrow wind of time
overnight.

Forecast confidence in the above aviation scenario is moderate.

Extended Aviation Discussion...

The front/baroclinic zone will linger near or just south of the
area, combined with a slow moving area of low pressure aloft
through the TN Valley, and abundant moisture will result in an
extended period of rain/showers/thunderstorms through Monday.
Periods of fog/low clouds will also persist into early next
week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until noon EDT today for VAZ015>017-032.
NC...Flash Flood Watch until noon EDT today for NCZ001>004-018>020.
WV...None.

&&

SYNOPSIS...KK/PM
NEAR TERM...DS/KK
SHORT TERM...PW
LONG TERM...PW
AVIATION...DS/JH/KK/PM
Hazardous weather outlook, Jun 7, 8:42 PM EDT, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
842 PM EDT Fri Jun 7 2019

NCZ005-006-VAZ007-009>014-018>020-022>024-033>035-043>047-058-059-
WVZ042>044-507-508-090045-
Rockingham-Caswell-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
842 PM EDT Fri Jun 7 2019

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Tonight.

Showers and thunderstorms overnight will be rain efficient and slow
moving. This may result in flooding problems especially low lying and
poor drainage areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The combination of a stalled frontal boundary and abundant moisture
lingering across the area for several days will result in scattered
to numerous rounds of showers and thunderstorms this weekend and
into the upcoming week. As a result, flooding will be the main
weather hazard through the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>004-018>020-VAZ015>017-032-090045-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Grayson-Carroll-
Floyd-Patrick-
842 PM EDT Fri Jun 7 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

The combination of a stalled frontal boundary and abundant moisture
lingering across the area for several days will result in scattered
to numerous rounds of showers and thunderstorms this weekend and
into the upcoming week. As a result, flooding will be the main
weather hazard through the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 8:18 PM EDTAreal Flood AdvisoryRNKAlleghany, Surry3 hr
Jun 7, 8:21 PM EDTFlash Flood WatchRNKAlleghany, Ashe, Rockingham, Stokes, Surry, Watauga and 2 more48 hr
Jun 7, 10:37 PM EDTAreal Flood AdvisoryRNKWilkes4 hr
Jun 7, 11:45 PM EDTAreal Flood AdvisoryRNKCaswell, Rockingham4 hr
Jun 8, 3:10 AM EDTAreal Flood AdvisoryRNKAlleghany, Ashe, Watauga4 hr
Jun 8, 5:00 AM EDTAreal Flood AdvisoryRNKAlleghany, Stokes, Surry, Yadkin5 hr
Jun 8, 12:22 PM EDTAreal Flood AdvisoryRNKAlleghany, Ashe, Wilkes2 hr
Jun 8, 1:09 PM EDTAreal Flood AdvisoryRNKStokes4 hr
Jun 8, 2:13 PM EDTFlash Flood WarningRNKStokes6 hr
Jun 8, 3:12 PM EDTSpecial Weather StatementRNKWilkes33 min
Jun 8, 4:51 PM EDTSpecial Weather StatementRNKAshe24 min
Jun 8, 6:48 PM EDTSpecial Weather StatementRNKWilkes27 min
Jun 8, 7:44 PM EDTFlash Flood WarningRNKWatauga6 hr
Jun 8, 7:59 PM EDTAreal Flood WarningRNKRockingham, Stokes6 hr

Nearby

Flash Flood Warnings in North Carolina, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.